MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48427
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Death (1802); Thrombosis (2100); No Code Available (3191)
Date of Event 07/28/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
Concomitant medical products: les-.035-260 wire guide, gore viabahn 6mm x 150mm, atrium icast 6mm x 38mm.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the right renal artery lost patency and clot formed inside the zenith flex aaa endovascular graft bifurcated main body just distal to the second stent.Cause of this thrombosis is unknown.The thrombosis was revealed via aortic angiogram taken hours after the initial procedure.Moreover, blow flow into the right renal artery was not visualized at the time of this aortic angiogram.There were no difficulties introducing and deploying the zenith stent graft and the patient was heparinized during the initial procedure.An emergent bypass was performed to restore blood flow down to the lower limbs.After the emergent bypass was performed the patient remained in the hospital for multiple days after the procedure.As reported, the patient unfortunately expired after spending several days post aortic bypass.The exact date of the patient's death is unknown.The cause of death was requested but reported as, "not available." additionally, an autopsy report and death certificate were requested but reportedly not available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation/evaluation the device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.A document based investigation has been performed including a review, device history record, instructions for use, and quality control data.The device history records were reviewed and no non-conformances were found associated with either the final assembly lot 5101446 or the graft subassembly lot fs4734020.The tffb-32-82-zt is a one-device lot.A review of complaint history revealed no other complaints associated with lot 5101446.The complainant did not return the complaint device or imaging to cook for investigation.There were no patient anatomical factors that could have contributed to thrombus formation identified in the information provided for this complaint.Imaging of the event is needed to assess the function of the device within the patient's anatomy.The instructions for use (ifu) states the following in consideration of the reported failure mode: section 2: indications for use the zenith flex aaa endovascular graft with the with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems, non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with an angle <60 degrees relative to the long axis of the aneurysm, and with an angle <45 degrees relative to the axis of the suprarenal aorta.Section 4: warnings and precautions 4.2: patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.4.5: implant procedure: do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.Use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization or rupture of the aneurysm.Potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm, bleeding, hematoma or coagulopathy, bowel complications (e.G., ileus, transient ischemia, infarction, necrosis), cardiac complications and subsequent attendant problems (e.G., arrhythmia, myocardial infarction, congestive heart failure, hypotension, hypertension), claudication (e.G., buttock, lower limb).Death.Embolization (micro and macro) with transient or permanent ischemia or infarction graft or native vessel occlusion.Renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).Surgical conversion to open repair.Vascular spasm or vascular trauma (e.G., iliofemoral vessel dissection, bleeding, rupture, death).Pre- and post-operative imaging as well as the complaint device was requested but not provided to assist with the investigation; therefore, it cannot be determined if the immediate post implantation occlusion was related to the design or function of the tffb-32-82-zt device.An atrium icast 6mm x 38mm stent was implanted in one of the renal arteries during the procedure but the reasoning for this was not provided.As reported, the aortic angiogram taken hours after the initial procedure, blood flow was not visualized in the right renal artery.It is unknown if this was the renal artery that was stented or if there was any relationship between the renal stenting and renal occlusion.It is likely that the right renal occlusion was also caused by thrombus formation but cannot be confirmed.The thrombosis observed on the aortic angiogram was reported to be located distal to the second mainbody stent.Thrombus formation occluding the renal artery could have propagated into the tffb graft; however, this is unlikely since thrombus was only observed distal to the second tffb mainbody stent.It cannot be determined if the right renal artery occlusion was related to the tffb occlusion.Thrombus occlusion of the tffb device was reported hours after the implantation procedure despite the patient being heparinized.The patients pre-existing conditions and medical history were requested but not provided; therefore, it is unknown if the patient had any hypercoagulable conditions that would have increased tendency for blood clot formation.Patient condition was likely a contributing factor for the spontaneous thrombus occlusion immediately post procedure as seen in this case.Possible thrombus occlusion of the icast stent upstream in the renal artery may also indicate a predisposition for thrombus formation.Causality between the device and the patient death cannot be confirmed or denied with the information reported.The occlusion was treated with an aortic bypass to restore blood flow to the limbs.It is unknown if the patient death was related to the tffb graft occlusion, renal artery occlusion, complications with the aortic bypass intervention, or any other factors.This investigation found no indication that the device was manufactured out of specifications.This investigation cannot rule out factors related to patient condition, patient anatomy, medical procedure and/or device failure as possible causes for this event.Without further information and imaging, a definitive cause could not be established.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Cook will continue to monitor for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new event information received since the last report was submitted.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8371736
Report Number1820334-2019-00516
Device Sequence Number1097928
Product Code MIH
UDI-Device Identifier10827002484273
UDI-Public(01)10827002484273(17)160701(10)5101446
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2016
Device Model NumberG48427
Device Catalogue NumberTFFB-32-82-ZT
Device Lot Number5101446
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/18/2016
Supplement Date Received by Manufacturer03/29/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age70 YR